Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 211, NWS Tallahassee, FL

August 11, 2020Grady County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 11, 2020, 4:09 PM EDT for Grady County, Thomas County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2020, 4:09 PM EDT (20:09 UTC)
Expired
Aug 11, 2020, 5:00 PM EDT
In force
51 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grady County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 53 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:25 PM EDTTSTM WND DMGThomasville, GATREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1281 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WUUS52 KTAE 112009
SVRTAE
GAC131-275-112100-
/O.NEW.KTAE.SV.W.0211.200811T2009Z-200811T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
409 PM EDT Tue Aug 11 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Eastern Grady County in southwestern Georgia...
  Thomas County in south central Georgia...

* Until 500 PM EDT.

* At 409 PM EDT, a severe thunderstorm was located over Thomasville,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cairo, Thomasville, Ochlocknee, Coolidge, Thomasville Municipal
  A/P, Akridge, Grady Co A/p, Capel, Moncrief, Dillon, Rocky Hill,
  Eason, Merrillville, Dawesville, Pine Park, Newark, Pasco, Beachton
  and Metcalf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3069 8423 3102 8423 3102 8385 3066 8382
TIME...MOT...LOC 2009Z 354DEG 10KT 3083 8400 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
279 
WWUS52 KTAE 112050
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
450 PM EDT Tue Aug 11 2020

GAC131-275-112100-
/O.EXP.KTAE.SV.W.0211.000000T0000Z-200811T2100Z/
Grady GA-Thomas GA-
450 PM EDT Tue Aug 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRADY AND THOMAS
COUNTIES WILL EXPIRE AT 500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3069 8423 3102 8423 3102 8385 3066 8382
TIME...MOT...LOC 2050Z 354DEG 10KT 3072 8399 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:15 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 11, 2:15 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
215 PM EDT Tue Aug 11 2020

.NEAR TERM [Through Wednesday]...

We are still expecting scattered to numerous showers and
thunderstorms this afternoon as the sea breeze boundary moves inland
and a weak upper level vort max slides southward.  Boundary
collisions this afternoon could result in some storms briefly
becoming severe with gusty winds the main threat. The SPC has
outlooked portions of the area in a marginal risk for severe storms.
Convection will gradually weaken this evening after sunset, but some
convection will likely linger well into the evening hours. Overnight
lows will generally be in the low to mid 70s.

For Wednesday, similar conditions are expected with plentiful deep
moisture and weak upper level support. Scattered to numerous showers
and thunderstorms are expected again during the afternoon hours.
Afternoon highs will generally be in the low to mid 90s.

.SHORT TERM [Wednesday Night Through Thursday Night]...

Widespread showers and thunderstorms are expected again on
Thursday as PWs remain near or just over 2 inches. Overall storm
motion will be pretty slow with light steering flow. Forecast
soundings show enough instabililty and an inverted V shape with
DCAPE near 1000 J/kg. This along with the slow storm motion will
keep the primary threats as gusty winds and heavy rainfall. Weak
upper support will help drive more widespread coverage, but
overall placement will probably be driven mostly by the seabreeze
and then subsequent boundary collisions. High temperatures on
Thursday are forecast generally in the upper 80s to low 90s.
Patchy fog will be possible in the early mornings, especially in
areas that receive rainfall.

.LONG TERM [Friday Through Tuesday]...

Scattered to widespread showers and thunderstorms are expected
through the long term period with a little bit better upper level
support Friday into the weekend as a more substantial shortwave
moves slowly across the southeast CONUS. At a minimum, this will
help increase our steering flow and speed up the storm motions,
but could also lead to more widespread convection. By Sunday, a
weak front could sag into our area before stalling, which could
bring a touch drier air into the area and serve as another focus
for showers and storms Sunday into Monday. High temperatures
through the long term are generally in the low to mid 90s each
afternoon.

&&

.AVIATION...
[Through 18Z Wednesday]

Scattered to numerous showers and thunderstorms will produce
occasional restrictions across the area through the late evening
hours. Some brief restrictions due to low clouds and patchy fog
are also possible early Wednesday morning, mainly near VLD.

&&

.MARINE...

Generally benign boating conditions are expected with winds around
10 knots or less and seas near 1 ft. Waterspouts, gusty winds and
locally higher seas will be possible with any showers and
thunderstorms over the next few days.

&&

.FIRE WEATHER...

Humid conditions and high rain chances will keep fire weather
concerns low through the week. Patchy fog will be possible in the
mornings, especially in areas that receive rainfall the previous
day.

&&

.HYDROLOGY...

A wetter pattern is expected this week with widespread rainfall
totals of 1 to 3 inches of rainfall expected over the next 7 days
with locally higher amounts possible. While river flooding is not
expected, some localized areas of minor street flooding are
possible each afternoon.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  93  74  91  74 /  40  70  40  80  40
Panama City   78  90  78  90  78 /  30  50  40  60  30
Dothan        74  94  74  92  73 /  40  60  40  80  40
Albany        74  95  75  92  74 /  50  60  50  80  40
Valdosta      73  92  74  89  73 /  60  70  50  80  30
Cross City    74  90  74  91  74 /  50  70  40  70  30
Apalachicola  76  89  78  89  77 /  40  50  40  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Merrifield
LONG TERM...Merrifield
AVIATION...DVD
MARINE...Merrifield
FIRE WEATHER...Merrifield
HYDROLOGY...Merrifield

In the hours before

Special weather statement, Aug 11, 3:44 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
244 PM CDT Tue Aug 11 2020

ALZ066>069-112015-
Dale AL-Henry AL-Geneva AL-Houston AL-
244 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALE...SOUTHWESTERN
HENRY...NORTHEASTERN GENEVA AND NORTHWESTERN HOUSTON COUNTIES UNTIL
315 PM CDT...

At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Blue Springs State Park to Dothan. Movement was
southwest at 5 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Dothan, Headland, Ozark, Taylor, Midland City, Kinsey, Cowarts,
Newton, Pinckard, Malvern, Rehobeth, Grimes, Napier Field, Memphis,
Hollis Dairy Road, Bells Crossroads, Kirkland Crossroads, Wilson
Mill, Mabson and Arguta.

LAT...LON 3162 8538 3112 8532 3110 8555 3162 8565
TIME...MOT...LOC 1944Z 048DEG 6KT 3164 8549 3121 8543

42-DVD
Local storm report, Aug 11, 3:50 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     NAPIER FIELD            31.32N 85.45W
08/11/2020  M44 MPH          DALE               AL   ASOS

            ASOS STATION KDHN DOTHAN.

&&

DVD
Special weather statement, Aug 11, 3:50 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
350 PM EDT Tue Aug 11 2020

FLZ018-019-GAZ158>160-112045-
Inland Jefferson FL-Madison FL-Brooks GA-Lowndes GA-Thomas GA-
350 PM EDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...MADISON...
SOUTHWESTERN LOWNDES...SOUTHEASTERN THOMAS AND SOUTHERN BROOKS
COUNTIES UNTIL 445 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monticello, Madison, Quitman, Thomasville, Boston, Greenville, Lee,
Alma, Dills, Grooverville, Ebb, Lamont, Everett, Hamburg, Pinetta,
Nash, Thomas City, Drifton, Lovett and Nankin.

LAT...LON 3037 8319 3035 8319 3035 8321 3033 8321
      3033 8399 3052 8399 3053 8398 3056 8399
      3082 8400 3079 8332 3063 8325 3063 8329
      3062 8327 3059 8326 3047 8324 3046 8322
      3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 1950Z 270DEG 19KT 3055 8376

42-DVD
Local storm report, Aug 11, 3:51 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     MARINE TSTM WIND APALACHICOLA AIRPORT    29.73N 85.03W
08/11/2020  M46 MPH          FRANKLIN           FL   ASOS

            ASOS STATION KAAF APALACHICOLA.

&&

DVD
Local storm report, Aug 11, 3:55 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 E MARIANNA            30.77N 85.21W
08/11/2020                   JACKSON            FL   911 CALL CENTER

            TREE DOWN.

&&

CJM
Special weather statement, Aug 11, 4:07 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
307 PM CDT Tue Aug 11 2020

ALZ065-068-FLZ007-112045-
Coffee AL-Geneva AL-North Walton FL-
307 PM CDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEE...WESTERN GENEVA
AND NORTH CENTRAL WALTON COUNTIES UNTIL 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Glenwood to 11 miles north
of De Funiak Springs. Movement was west at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Elba, Samson, Lee, Liberty, Kinston, Pine Level, Cluster Springs,
Perry Store, Gaskin, Curtis, Carl Folsom A/p, Darlington, Ino, Logan
Field Municipal A/P, Glendale, Wise Mill, Basin, Caney Creek,
Earlytown and Hacoda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8619 3153 8619 3154 8614 3162 8615
      3162 8602 3084 8604 3079 8621 3099 8627
TIME...MOT...LOC 2006Z 067DEG 15KT 3158 8609 3089 8610

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:06 PM EDTSpecial Weather StatementTAEQuitman39 min
Aug 10, 9:20 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph40 min
Aug 10, 9:42 PM EDTSpecial Weather StatementTAEClay, Quitman, Randolph48 min
Aug 11, 1:02 PM EDTSpecial Weather StatementTAEDecatur43 min
Aug 11, 2:08 PM EDTSpecial Weather StatementTAESeminole52 min
Aug 11, 4:34 PM EDTAreal Flood AdvisoryTAEThomas116 min
Aug 11, 5:12 PM EDTSpecial Weather StatementTAEColquitt, Tift48 min
Aug 11, 5:24 PM EDTSpecial Weather StatementTAECalhoun, Clay, Quitman, Randolph51 min
Aug 11, 5:36 PM EDTSpecial Weather StatementTAEBaker, Dougherty, Mitchell39 min
Aug 11, 5:49 PM EDTAreal Flood AdvisoryTAEClay, Quitman, Randolph116 min
Aug 11, 5:53 PM EDTAreal Flood AdvisoryTAEBaker, Dougherty, Mitchell2 hr
Aug 11, 6:06 PM EDTAreal Flood AdvisoryTAECalhoun, Randolph114 min
Aug 11, 6:08 PM EDTSpecial Weather StatementTAEQuitman52 min
Aug 11, 7:17 PM EDTSpecial Weather StatementTAERandolph, Terrell43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.